Every one knows the dangers of hypertension. We are repeatedly told that the “silent killer” leads to heart attacks, strokes, kidney disease, blindness and dementia, to name just some of the scary consequences of uncontrolled high blood pressure.
What we are not told, however, is that aggressive treatment with medications may also pose risks. A new study in JAMA Internal Medicine (online, Feb. 24, 2014) found that older people treated with moderate to high-dose antihypertensive medications were at 30 to 40 percent increased risk of dangerous falls.
Nearly 5,000 Medicare beneficiaries were tracked for three years. Most (86 percent) were taking at least one drug for high blood pressure. Nearly one third were taking two or three different kinds blood pressure pills simultaneously. Older people who fell experienced joint dislocations, hip fractures and major head injuries. In many cases these accidents led to disability or even death.
One reader shared her own experience:
“I am taking amlodipine (Norvasc), carvedilol (Coreg) and losartan (Cozaar) for high blood pressure. These drugs have me feeling bad. Last September I fell and completely passed out. I had a broken pelvis, broken rib and a concussion. I was hospitalized and had to spend two months in rehab. If this happens again it is curtains for me.”
A fall like this is a red flag for another accident. The researchers found that the risk for a second serious fall more than doubles in patients taking multiple blood pressure medications.
Balancing the benefits of blood pressure medicine against their risks is a delicate proposition. That is why new guidelines for treating high blood pressure have raised the bar. Instead of aiming for 140/90 in those over 60, experts have determined that physicians should only treat hypertension when the upper number (systolic blood pressure) exceeds 150 (JAMA, Feb. 5, 2014).
As long as side effects such as dizziness, drowsiness or unsteadiness are not a problem, the benefits of treatment may well outweigh the risks. When people find that their quality of life is affected by their medicine, however, they may need to discuss their treatment program with the prescribing physician.
Another reader shared this experience with a beta blocker blood pressure drug:
“I have been on metoprolol for years and before that it was Toprol. I have asked numerous doctors why I have experienced so many symptoms. I’ve had fatigue, depression, palpitations, dizziness, difficulty breathing, coughing, cold feet and hands, light headedness, poor coordination, and many other problems. I have asked a number of doctors to change my blood pressure medicine but they all seem to just laugh it off. Am I wrong in wanting to change?”
Beta blockers like atenolol, metoprolol and propranolol can cause such symptoms. The new blood pressure guidelines specifically reserve beta blockers for the last line of therapy, only after other approaches have failed. Never stop such drugs suddenly, though, as doing so can trigger chest pain, irregular heart rhythms or even a heart attack.
For other ways to control hypertension, including many non-drug options, we offer our book, Best Choices from The People’s Pharmacy (online at www.PeoplesPharmacy.com).